MAUDE Adverse Event Report: MEMIC INNOVATIVE SURGERY LTD. HOMINIS SURGICAL SYSTEM; MOUNTABLE ELECTROMECHANICAL SURGICAL SYSTEM FOR TRANSLUMINAL APPROACHES

MEMIC INNOVATIVE SURGERY LTD. HOMINIS SURGICAL SYSTEM; MOUNTABLE ELECTROMECHANICAL SURGICAL SYSTEM FOR TRANSLUMINAL APPROACHES
Model Number HOMINIS ARM
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/13/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The following actions were taken to investigate the event: examined the system/software log files and interviewed the clinical team.Examined the instrument (arm).Examined available pictures taken during the procedure.The investigation of the system log files and interviewing the clinical team showed that the surgeon tried to operate the joystick to operate the joystick to resume from pause state but was unsuccessful.The reason the surgeon could not release the arm using the mrt is that the force required to operate the mrt tool was more than expected by the user (user didn't apply sufficient force).Based on the investigation, the failure was a random component failure (shoulder subassembly) that was only recreated when a combination of two situations occurred: a combination of a certain tolerance stack-up of the shoulder sub-assembly, and an atypical external force applied to the arm (misalignment between the arm and the cannula).This malfunction was identified and appears in the fmea file as part of the company's risk analysis process and the hazard was assessed to be functional issue and not safety related.The potential harm was defined as prolonged procedure (in actual scenario it was 5 additional minutes) and the severity of the risk to the patient was categorized as "low".Based on the investigation, including a health hazard assessment, if such malfunction would recur, several design mitigations and clinical aspects are in place that would prevent from any potential injury to the patient: by using the emergency button (emo), the system immediately stops, so the arms cannot move inside the patient unintentionally and electrosurgery (if any) is disabled.In addition, the end effector (tip) of the arm is not sharp and relatively blunt and removal of the arms via the cannula can be performed in a controlled manner, under vision.Therefore, the chance of injury is very low.In addition, due to the arm's design, it is possible to remove the arm through the cannula even if it is not straight, since the arm is pliable and will straighten during its extraction through the cannula.Moreover, removal of the arm is performed under vision through the cannula.The surgeon is capable of moving the other joints (except the shoulder joint that was not responding).Even if the arm joint is flexed, the surgeon is able to safely remove it by orienting the arm in such a way to avoid any impact or injury to the patient.The delay in the procedure, due to the manual removal, is assessed to be minimal (approximately 5-10 minutes).Hence, it is assessed that while from the functionality perspective, if such malfunction were to recur, the arm's malfunction might lead to minor procedure prolongation (about 5-10 minutes) and inconvenience of the surgeon, however patient safety is not compromised.According to the investigation, the root cause is a combination of a mechanical failure in stack-up of tolerances in parallel to excessive external load, such as the load caused by a mechanical interference of cannula.The arm's design and manufacturing processes should be updated to sustain higher loads that may be experienced.In addition, the mrt should be evaluated to provide a more convenient user interface.This report was submitted in delay due to technical difficulties with the activation of the esg account.Memic has tried to approach esg several times during this time period and made all efforts in order to establish the account on time.First esg test submission was performed on (b)(6) 2022 and was rejected.No notification was received; therefore, after approaching esg help with no success, additional test submission was performed on feb 17th.Apparently, the test environment was not established correctly by cdrh/esg not including mfr number and this submission failed as well.The test environment was corrected to enable complete submission on (b)(6) 2022.Third test submission was then performed.This submission was successful, and the production account became available on (b)(6) 2022.Only then memic was able to submit this mdr.
 
Event or Problem Description
The event was a malfunction and not safety related.During the procedure, one of the joints (shoulder) of one of the robotic arms could not be straightened.Following a few attempts, straightening using the manual release tool (mrt) was attempted but the joint did not respond.The surgeon then decided to follow an alternative route of disconnecting the arms from the robotic control unit (rcu) and successfully removed the arm safely through the rigid metallic cannula.By design, the arm can be removed through the cannula even if it is not straight since the arm is pliable and will straighten during its extraction through the cannula.This malfunction is assessed to be a functional issue and not safety related.No harm or injury to the patient was reported.A health hazard analysis was performed with responsible clinicians.It was assessed that if the malfunction were to recur it is not likely to result in death or serious injury.The mdr is reported in abundance of caution as the "by design" mitigation for the product problem listed in the risk analysis file did not perform in a satisfactory way, as expected by the user.

Brand Name
HOMINIS SURGICAL SYSTEM
Common Device Name
MOUNTABLE ELECTROMECHANICAL SURGICAL SYSTEM FOR TRANSLUMINAL APPROACHES
Manufacturer (Section D)
MEMIC INNOVATIVE SURGERY LTD.
6 yonatan netanyahu st.
or yehuda, 60376 04
IS  6037604
Manufacturer (Section G)
MEMIC INNOVATIVE SURGERY LTD.
6 yonatan netanyahu st.
or yehuda, 60376 04
IS   6037604
Manufacturer Contact
inbal hasson
6 yonatan netanyahu st.
or yehuda, 60376-04
IS   6037604
MDR Report Key13646967
Report Number3014155960-2022-00001
Device Sequence Number20002668
Product Code QNM
UDI-Device Identifier17290018151096
UDI-Public(01)17290018151096(11)211216(17)231116
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
DEN190022
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberHOMINIS ARM
Device Catalogue NumberFP-01-0001
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/14/2022
Initial Report FDA Received Date03/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/16/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale